Alabama, 2022Tornadoes and Flash Flooding in Alabama, February 17, 2022
February 17, 2022 · NWS BMX · 12 events in 6 counties and zones
A highly sheared and dynamic storm system produced numerous strong and severe thunderstorms during the afternoon and evening hours on February 17th. Several supercells developed along a pre-frontal trough, which produced a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly sheared and dynamic storm system produced numerous strong and severe thunderstorms during the afternoon and evening hours on February 17th. Several supercells developed along a pre-frontal trough, which produced a few tornadoes. Additionally, several rounds of heavy rain produced some flash flooding along and|north of I-20, and strong gradient winds ahead of the front caused scattered tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 17, 3:28 PM CST, 46 minutes earlier.
Area forecast discussion, Feb 17, 3:28 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 PM CST Thu Feb 17 2022
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
/Updated at 0317 PM CST Thu Feb 17 2022/
Most intense convection starting to approach MS/AL state line.
Best mesoscale instability parameters remain back in MS, although
SBCAPE and MLCAPE have trended up the last couple hours in the
western counties of Alabama. Wind and shear fields remain
impressive, and any storms that can tap the limited instability
and sustain an enhanced updraft will certainly be tornado-
possible. Best overlap of instability and shear looks to from
Pickens and Tuscaloosa Counties southward. Will also be cautious
to not get caught by the "loss of peak heating" fallacy in this
situation -- strong warm and moist advection should be more than
sufficient to offset any lack of insolation as we transition to
sunset.
/61/
Previous short-term discussion:
/Updated at 1205 PM CST Thu Feb 17 2022/
Tonight.
The trough will move extend from near Chicago southwest to near
Dallas overnight while the associated surface cold front will move
southeast across the northern and western portion of the area.
Strong to severe storms will remain possible through the evening
as the heaviest activity moves east across the area ahead of a
strong cold front. The potential for strong to severe storms will
be decreasing with time overnight with damaging straight-line
winds remaining the primary concern. Winds will remain gusty from
the south, becoming northwest as the cold front moves southeast
across the area with speeds from 15-25 mph and gusts up to 45 mph.
Temperatures will fall behind the front with lows overnight
ranging from around 30 far northwest to the lower 50s far
southeast.
Friday.
The trough will move over the Ohio and Tennessee River Valley
Regions on Friday while the associated cold front will push
southeast of the state. Expansive surface high pressure from
South-Central Canada extending southwest into Texas will build
into the region from the northwest.
Expect gradual decreasing clouds as lingering showers across the
far southeast moves out of the area toward midday. Winds will be
out of the north 7-14 mph. High temperatures will range from the
mid 40s far north to around 60 far southeast.
05
.LONG TERM...
/Updated at 0150 PM CST Thu Feb 17 2022/
After a dry weekend, rain chances return for most periods through
at least mid week. Made minor changes to pops, but otherwise no
changes needed to the extended forecast.
14
Previous long-term discussion:
/Updated at 0338 AM CST Thu Feb 17 2022/
Saturday through Wednesday.
With the colder air mass in place, along with clearing skies and
calm winds, we'll likely see effective radiational cooling late
Friday night into Saturday morning. Therefore, morning low
temperatures on Saturday will likely start off in the mid to upper
20s across most of Central AL. A surface high pressure is expected
to move through the Midwest as low level ridging builds across the
Gulf Coast over the weekend under generally zonal flow aloft.
This will lead to mostly clear skies and a gradual warming trend
by early next week.
Our next weather system begins to take shape on Monday as an upper
level wave lifts through the Mexican Plateau and into the ArkLaTex.
The wave appears to gradually weaken Monday night into Tuesday,
overspreading rainfall across Central AL through the day on Monday.
A weak boundary sets up across the Gulf States through at least
Wednesday, which would lead to fairly persistent rain chance for an
extended period of time. Model guidance is showing anomalous PWATs
and vapor transport, so it's possible there could be several rounds
of heavy rain Monday through Wednesday. This could lead to some
flooding concerns as we head towards the middle part of next week,
so it's something to keep an eye on, but I'll wait until we see more
run to run consistency on where that boundary will set up before
adding any mention of flooding threats into the hazardous weather
outlook.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Tough flying conditions will persist this afternoon and evening,
followed by improving conditions through the day on Friday.
A strong storm system will move across the area this afternoon
and tonight. Strong gradient winds will persist through this time
frame along with increasing chances for rain and thunderstorms
through the afternoon and tonight. Some storms may be severe.
Winds will shift out of the northwest behind the cold front as it
moves through tonight with decreasing rain chances behind the
front.
05
&&
.FIRE WEATHER...
Showers and thunderstorms will be exiting the southeast Friday
morning, with drier air returning to the area. Ceilings will
remain below 2kft through Friday morning. Afternoon RH values
will be in the 30 to 40 percent range by Saturday and Sunday.
Strong southerly winds will become northerly by Friday morning,
with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12
mph. Winds diminish Saturday and turn to the southeast by Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 35 47 25 57 27 / 100 0 0 0 0
Anniston 37 48 27 58 30 / 100 0 0 0 0
Birmingham 35 48 28 57 33 / 100 0 0 0 0
Tuscaloosa 36 49 28 59 34 / 100 0 0 0 0
Calera 37 49 31 59 35 / 100 0 0 0 0
Auburn 43 55 31 59 35 / 90 10 0 0 0
Montgomery 43 55 31 62 35 / 90 10 0 0 0
Troy 49 59 32 62 36 / 90 20 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CST Thu Feb 17 2022
ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms are possible across Central Alabama on
Thursday. The primary threats will be damaging winds up to 70 mph,
tornadoes, and hail, especially for locations generally west of
Interstate 65.
Outside any thunderstorm activity, gusty winds will persist through
much of the day on Thursday. Wind gusts of 30 to 45 MPH are
expected, with locally higher gusts possible, which could lead to
downed trees and powerlines.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be needed
today and tonight.
Event by event
6 tornado, 4 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Tuscaloosa
- When
- February 17, 4:14 PM CST to 4:15 PM CST
- Where
- Tuscaloosa County, 3.84 mi NE of Sterling to 4.95 mi NE of Sterling
- Rating
- EF0
- Path length
- 1.15 mi
- Path width
- 290 yd
- Continued into
- Fayette, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.595, -87.541
National Weather Service meteorologists surveyed damage in far northern Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. The tornado touched down about three-quarters of a mile northwest of the intersection of Old Jasper Road and Doc Nabors Road. It tracked northeast and crossed into Fayette County just west of Union Grove Road. Damage consisted of mostly of broken large tree banches.
Tornado, Fayette
- When
- February 17, 4:15 PM CST to 4:19 PM CST
- Where
- Fayette County, 4.5 mi S of Alta to 3.44 mi SSE of Alta
- Rating
- EF1
- Path length
- 2.22 mi
- Path width
- 475 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.605, -87.525
National Weather Service meteorologists surveyed damage in southeast Fayette County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. This tornado crossed into Fayette County from Tuscaloosa County just west of Union Grove Road. The tornado tracked northeast across Highway 83 where several trees were uprooted. The storm produced the most tree damage as it approached County Road 46, where numerous trees were uprooted and snapped. There was also minor damage to a manufactured home and an overturned outdoor shed. The tornado lifted just after crossing County Road 46.
Tornado, Jefferson
- When
- February 17, 4:53 PM CST to 4:58 PM CST
- Where
- Jefferson County, 1.76 mi ESE of Bessie to 1.48 mi NW of Divide
- Rating
- EF1
- Path length
- 4.65 mi
- Path width
- 1,100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.645, -87.000
National Weather Service meteorologists surveyed damage in northwest Jefferson County and determined that it was consistent with an EF1 tornado, with maximum winds near 100 mph. The tornado touched down just south of Interstate 22 just west of the Highway 78 exit. It tracked northeast crossing Highway 78 and Lynndale Road. Multiple soft and hardwood trees were uprooted and snapped, and several semi trucks were overturned on Interstate 22. The tornado continued northeast and crossed Lynns Crossing Road where it began to weaken and lift.
Hail, Tuscaloosa
- When
- February 17, 5:10 PM CST to 5:11 PM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.200, -87.570
Flash Flood, Fayette
- When
- February 17, 5:30 PM CST to 8:30 PM CST
- Where
- Fayette County, 8.24 mi W of Newtonville to 2.86 mi E of Newtonville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.529, -87.943
Several roads flooded and impassable across southern Fayette County, including County Road 30 near the town of Berry.
Flash Flood, Tuscaloosa
- When
- February 17, 6:00 PM CST to 9:00 PM CST
- Where
- Tuscaloosa County, 4.97 mi NW of Ralph to 1.48 mi NW of Moores Bridge
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.097, -87.835
Several roads flooded and impassable along and north of I-20.
Flash Flood, Blount
- When
- February 17, 6:00 PM CST to 9:00 PM CST
- Where
- Blount County, 0.44 mi SW of Nyota to 0.48 mi NNE of Chamblees Mill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.846, -86.756
Numerous roads flooded and impassable across Blount County. Blue Springs Creek at Blountsville rose above flood stage. Water several feet deep on roads in the cities of Oneonta and Blountsville.
Tornado, Shelby
- When
- February 17, 6:08 PM CST to 6:12 PM CST
- Where
- Shelby County, 5.5 mi NE of Quito to 4.01 mi WSW of Dunavant
- Rating
- EF1
- Path length
- 4.25 mi
- Path width
- 400 yd
- Continued into
- Jefferson, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.428, -86.674
National Weather Service meteorologists surveyed damage in northeast Shelby County and determined that it was consistent with an EF1 tornado, with maximum winds near 95 mph. A tornado touched down in the Lake Purdy community near Brook Highland Parkway. The tornado tracked northeast causing minor roof damage to an apartment complex. Large trees were snapped and uprooted as it croosed Highway 119 near a strip mall and a landscaping company. The tornado continued northeast snapping a large stand of softwoods on the east side of Highway 119. The Greystone community saw a large numbers of trees uprooted. At least one home had a tree fall on the structure. The tornado was likely at its widest and most intense near this location. The tornado crossed into Jefferson County near Sutherland Place Road.
Tornado, Jefferson
- When
- February 17, 6:12 PM CST to 6:21 PM CST
- Where
- Jefferson County, 0.71 mi ESE of Cooley to 1.9 mi E of Leeds
- Rating
- EF1
- Path length
- 8.07 mi
- Path width
- 400 yd
- Continued into
- St. Clair, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.468, -86.618
National Weather Service meteorologists surveyed damage in southeast Jefferson County and determined that it was consistent with an EF1 tornado, with maximum winds near 95 mph. This tornado crossed over from Shelby County into Jefferson County near Southerland Place Drive. It straddled the Jefferson-Shelby County line producing mostly uprooted and snapped trees on the west side of Double Oak Mountain. Sporadic tree and power line damage was observed along Highway 25 with several homes in the Oak Crossing area receiving minor roof and structural damage. One large tree fell through a manufactured home and destroyed the structure. The tornado began to weaken rapidly as it approached Highway 78. The tornado crossed into St. Clair County near Moss Avenue.
Tornado, St. Clair
- When
- February 17, 6:21 PM CST to 6:22 PM CST
- Where
- St. Clair County, 2.35 mi SSW of Moody to 2.12 mi SSW of Moody
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 65 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.549, -86.517
National Weather Service meteorologists surveyed damage in southwest St. Clair County County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. This tornado crossed into St. Clair County from Jefferson County near Moss Avenue. It dissipated soon after it moved into St. Clair County with some limited loss of roofing material to a Warehouse.
Flash Flood, Jefferson
- When
- February 17, 7:30 PM CST to 10:30 PM CST
- Where
- Jefferson County, 1.61 mi NW of Kimbrel to 0.84 mi W of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.297, -87.089
Water, several feet deep, flowing over Messer Airport Highway. Village Creek at Avenue W rose to 10.89 feet. Flood stage is 10 feet.
Thunderstorm Wind, Shelby
- When
- February 17, 7:35 PM CST to 7:36 PM CST
- Where
- Shelby County, 4.83 mi ENE of Saginaw
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 33.240, -86.700
Measured 61 MPH gust on a Davis Weather Station.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008691, 1008692, 1008693, 1008705, 1008713, 1008712, 1008714, 1008694, 1008698, 1008701, 1008883, 1008884.